Alert archive / Kansas / Flash Flood Warnings in 2005
Flash Flood Warning 50, NWS Topeka, KS
NWS Topeka, KS issued this flash flood warning at Aug 25, 2005, 5:25 AM CDT for 4 counties in Kansas. It was in force for 3 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 25, 2005, 5:25 AM CDT (10:25 UTC)
- Expired
- Aug 25, 2005, 8:30 AM CDT
- In force
- 3 hr
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
Counties Dickinson County, KS, Geary County, KS, Morris County, KS, Riley County, KS
The radar
The Topeka radar (KTWX), 41 km from the middle of the area, began a volume at 10:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 25, 6:45 AM CDT | FLASH FLOOD | 3 Nnw White City, KS | WATER OVER ROAD IN TOWN OF SKIDDY. |
| Aug 25, 8:13 AM CDT | FLASH FLOOD | Herington, KS | POLICE DEPT. CLOSING SOME ROADS DUE TO HIGH WATER. |
| Aug 25, 8:20 AM CDT | FLASH FLOOD | 3 E Junction City, KS | CLARKS CREEK STARTING TO FLOOD OVER CLARKS CREEK ROAD 1 MILE SOUTH OF INTERSTATE 70. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 80 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 10.4 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 270 J/kg
- Mixed-layer CIN
- -163 J/kg
- Mixed-layer LCL
- 920 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 160 m²/s²
- 0-3 km storm-relative helicity
- 266 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KTOP 251028
FFWTOP
KSC041-061-127-161-251330-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
525 AM CDT THU AUG 25 2005
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* FLASH FLOOD WARNING FOR...
GEARY COUNTY IN EAST CENTRAL KANSAS
MORRIS COUNTY IN EAST CENTRAL KANSAS
EASTERN DICKINSON COUNTY IN NORTH CENTRAL KANSAS
SOUTHERN RILEY COUNTY IN NORTHEAST KANSAS
* UNTIL 830 AM CDT
* AT 524 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN FROM A THUNDERSTORMS CONTINUES ACROSS MUCH OF THIS
AREA. RADAR ESTIMATES 1 TO 2 INCHES HAS ALREADY OCCURRED IN THIS
AREA WITH AN ADDITIONAL 1 TO 2 INCHES POSSIBLE THROUGH 7 AM. THIS
WILL LIKELY PRODUCE SIGNIFICANT FLOODING ACROSS THIS AREA THROUGH
8 AM.
* LOCATIONS IMPACTED INCLUDE...
JUNCTION CITY...
MANHATTAN...
COUNCIL GROVE...
WILSEY...
HERINGTON...
PARKERVILLE...
WOODBINE...
WHITE CITY...
CHAPMAN...
MILFORD...
RILEY...
MILFORD LAKE...
COUNCIL GROVE LAKE...
THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 286 AND 317.
RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS AND
STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY ROADS AND FARMLANDS
ALONG THE BANKS OF CREEKS AND STREAMS AND LOW LYING AREAS ARE SUBJECT
TO FLASH FLOODING.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS
TO PROTECT LIFE AND PROPERTY.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST INFORMATION CONCERNING THE SEVERE WEATHER.
LAT...LON 3923 9656 3918 9656 3916 9650 3905 9647
3883 9650 3881 9643 3854 9638 3855 9689
3861 9694 3864 9703 3909 9704 3913 9702
3914 9694 3930 9689 3934 9667
$$1 follow-up statement
000
WGUS73 KTOP 251157
FFSTOP
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
647 AM CDT THU AUG 25 2005
KSC041-061-127-161-251330-
RILEY-GEARY-DICKINSON-MORRIS-
647 AM CDT THU AUG 25 2005
...A FLASH FLOOD WARNING CONTINUES UNTIL 830 AM CDT FOR MORRIS...
EASTERN DICKINSON...GEARY AND SOUTHERN RILEY COUNTIES...
AT 647 AM CDT...LOCAL LAW ENFORCEMENT OFFICIALS IS MORRIS COUNTY
REPORTED WATER OVER THE ROAD IN NORTHERN MORRIS COUNTY NEAR SKIDDY.
RADAR CONTINUES TO INDICATE THUNDERSTORMS PRODUCING VERY HEAVY RAIN
ACROSS FAR SOUTHERN RILEY COUNTY INTO MUCH OF GEARY...MORRIS AND
EASTERN DICKINSON COUNTIES. RADAR ESTIMATES THAT 2 TO 4 INCHES OF
RAIN HAS OCCURRED OVER MUCH OF THIS AREA.
LOCATIONS IMPACTED INCLUDE...
JUNCTION CITY...MANHATTAN...COUNCIL GROVE...BURDICK...WILSEY...
HERINGTON...LATIMER...PARKERVILLE...WOODBINE...WHITE
CITY...CHAPMAN...MILFORD...RILEY...MILFORD LAKE AND
COUNCIL GROVE LAKE.
THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 286 AND 317.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS
TO PROTECT LIFE AND PROPERTY. DO NOT DRIVE INTO AREAS WHERE THE
WATER COVERS THE ROAD.
LAT...LON 3923 9656 3918 9656 3916 9650 3905 9647
3883 9650 3881 9643 3854 9638 3855 9689
3861 9694 3864 9703 3909 9704 3913 9702
3914 9694 3930 9689 3934 9667
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Aug 25, 4:37 AM CDT, 48 minutes earlier.
Area forecast discussion, Aug 25, 4:37 AM CDT, 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 437 AM CDT THU AUG 25 2005 .DISCUSSION... CONCERN IS THE POTENTIAL FOR HEAVY RAIN THIS MORNING...THEN AGAIN EARLY FRIDAY MORNING. THE MCS THAT DEVELOPED ACROSS SOUTH CENTRAL AND EAST CENTRAL KS LAST EVENING CONTINUES TO BACK BUILD AS 850MB FLOW/LLJ LIFTS DEEPER GULF MOISTURE NORTH OF THE BOUNDARY ACROSS MOST OF THE CWA. THE HEAVIER RAIN EXTENDS ON AN EAST-WEST AXIS JUST NORTH OF THE OUTFLOW BOUNDARY FROM WEST OF HESSTON...EAST TO NEAR IOLA. THE WESTERN END OF THIS LINE OF STRONGER THUNDERSTORMS MAY LIFT NORTHEAST ACROSS THE SOUTHEAST COUNTIES OF THE CWA. THEREFORE I KEPT THE FLASH FLOOD WATCH GOING FOR THE COUNTIES SOUTH OF THE KANSAS TURNPIKE THROUGH 12 NOON. LAST EVENING...NORTHERN ANDERSON AND SOUTHERN FRANKLIN HAD 2 TO 3 INCHES OF RAIN ESTIMATED BY RADAR. ADDITIONAL RAINFALL OF ONE TO TWO INCHES THIS MORNING ACROSS THE SOUTHEAST COUNTIES MAY CAUSE FLASH FLOODING THROUGH THE MORNING HOURS. THE ETA SHOWS THE OUTFLOW BOUNDARY WEAKENING THROUGH THE LATE MORNING HOURS...AND SHOULD CAUSE THE COMPLEX OF STORMS TO WEAKEN AND MOVE EAST OF THE AREA AFTERNOON. SKIES WILL BECOME PARTLY CLOUDY THIS AFTERNOON FROM WEST TO EAST ACROSS THE CWA. TEMPERATURES WILL WARM TO NEAR 90 DEGREES ACROSS THE WESTERN COUNTIES WITH 80S OVER THE EASTERN COUNTIES. IF THE CLOUDS HOLD OVER THE EASTERN CWA...HIGH TEMPERATURES MAY ONLY REACH THE MID TO UPPER 70S. THUNDERSTORMS WILL DEVELOP THIS EVENING ACROSS WESTERN NE AND KS ALONG A COLD FRONT AND AHEAD OF A 5H TROUGH...WHICH WILL MOVE EAST INTO THE NORTHERN AND CENTRAL PLAINS. THESE THUNDERSTORMS WILL EVOLVE INTO ANOTHER MCS AND MOVE EAST AND SOUTHEAST INTO THE FA LATE TONIGHT AND THROUGH THE EARLY MORNING HOURS ON FRIDAY. DAMAGING OUTFLOW WINDS AND HEAVY RAINFALL WILL BE POSSIBLE WITH THE MCS...ESPECIALLY ACROSS THE NORTHERN CWA TONIGHT. THE COLD FRONT WILL MOVE INTO THE CWA FRIDAY AND CAUSE ANOTHER ROUND OF THUNDERSTORMS TO DEVELOP. THE ENVIRONMENT IN THE WARM SECTOR WILL BE VERY MOIST AND UNSTABLE...ALSO THE WEST-NORTHWEST FLOW ALOFT WILL INCREASE PROVIDING FOR MODERATE VERTICAL WINDSHEAR PARAMETERS. THUNDERSTORMS DEVELOPING ALONG AND SOUTH OF THE FRONT FRIDAY MAY BECOME SEVERE WITH DAMAGING OUTFLOW WINDS AND QUARTER SIZE HAIL THE MAIN HAZARDS. HIGH TEMPERATURES ON FRIDAY AHEAD OF THE COLD FRONT SHOULD WARM INTO THE 90S...ESPECIALLY IF SKIES CLEAR AFTER THE MORNING THUNDERSTORMS. THE NAM AND GFS BOTH SHOW THE FRONT MOVING SOUTH OF THE CWA FRIDAY NIGHT. THIS SHOULD BRING AN END TO THE SHOWERS AND THUNDERSTORMS FROM NORTHWEST TO SOUTHEAST ACROSS THE CWA. LOOKS DRY AND COOLER DURING THE WEEKEND WITH HIGHS IN THE 80S. THE EXTENDED FCST MODELS SHOW A 5H RIDGE OVER THE SOUTHWEST CONUS SLOWLY MOVING EAST INTO THE SOUTHERN PLAINS BY FRIDAY. THIS WILL KEEP MOSTLY DRY CONDITIONS AND CAUSE A WARM UP...WITH HIGH TEMPERATURES WARMING INTO THE 90S BY THE MIDDLE OF NEXT WEAK. I MADE NO MAJOR CHANGES TO THE EXTENDED FORECAST. && .TOP WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH FOR PARTS OF EAST CENTRAL KANSAS UNTIL NOON THURSDAY. &&
Hazardous weather outlook, Aug 25, 5:11 AM CDT, 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 511 AM CDT THU AUG 25 2005 KSZ008>012-020>024-026-034>040-054>056-058-059-261010- ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY- JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA- POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON- INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA... EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN... MARYSVILLE...OTTAWA AND TOPEKA 511 AM CDT THU AUG 25 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WITH HEAVY RAINFALL WILL CONTINUE ACROSS MUCH OF EAST CENTRAL KANSAS THIS MORNING. A FLOOD WATCH IS IN EFFECT FOR LOCATIONS GENERALLY SOUTH OF A LINE FROM LAWRENCE TO COUNCIL GROVE. THUNDERSTORMS WILL MOVE SOUTHEAST INTO NORTH CENTRAL AND NORTHEAST KANSAS TONIGHT. A FEW THUNDERSTORMS MAY BE SEVERE...WITH LARGE HAIL AND DAMAGING WINDS BEING THE PRIMARY HAZARDS. WITH THE GROUND NEARLY SATURATED FROM RECENT RAINS...LOCALIZED FLASH FLOODING AND FLOODING OF SMALL CREEKS AND STREAMS WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A COLD FRONT WILL MOVE SOUTH ACROSS THE AREA ON FRIDAY INTO FRIDAY EVENING. THUNDERSTORMS DEVELOPING ALONG THE FRONT FRIDAY AFTERNOON MAY BECOME SEVERE WITH THE PRIMARY HAZARD BEING DAMAGING WINDS AND LARGE HAIL. HEAVY RAIN WILL BE POSSIBLE ON FRIDAY AND MAY CAUSE LOCALIZED FLASH FLOODING AND FLOODING OF SMALL CREEKS AND STREAMS. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED TODAY AND TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE)
In the hours before
Local storm report, Aug 25, 12:43 AM CDT, 4 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1243 AM CDT THU AUG 25 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1238 AM FLASH FLOOD N GARNETT 38.28N 95.24W
08/25/2005 ANDERSON KS LAW ENFORCEMENT
SOME ROADS FLOODED NORTH OF GARNETT
&&Special weather statement, Aug 25, 1:58 AM CDT, 3 hours 27 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 158 AM CDT THU AUG 25 2005 KSZ037-054>056-058-059-250758- ANDERSON-COFFEY-FRANKLIN-LYON-MORRIS-OSAGE- INCLUDING THE CITIES OF...EMPORIA AND OTTAWA 158 AM CDT THU AUG 25 2005 ...SEVERE THUNDERSTORM WATCH NUMBER 743 WILL BE ALLOWED TO EXPIRE AT 2 AM CDT... THE FOLLOWING COUNTIES WILL NO LONGER BE UNDER THE SEVERE THUNDERSTORM WATCH... MORRIS OSAGE LYON FRANKLIN COFFEY ANDERSON SOME CITIES NO LONGER UNDER THE SEVERE THUNDERSTORM WATCH... EMPORIA OTTAWA STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 24, 9:37 PM CDT | Severe Thunderstorm Warning | TOP | Coffey | 53 min |
| Aug 24, 10:41 PM CDT | Severe Thunderstorm Warning | TOP | Anderson, Franklin | 44 min |
| Aug 24, 10:44 PM CDT | Flash Flood Warning | TOP | Franklin | 3 hr |
| Aug 24, 10:59 PM CDT | Severe Thunderstorm Warning | TOP | Douglas | 43 min |
| Aug 24, 11:34 PM CDT | Flash Flood Warning | TOP | Anderson | 3 hr |
| Aug 25, 8:26 AM CDT | Flash Flood Warning | TOP | Dickinson, Geary, Morris, Riley | 3 hr |
| Aug 25, 8:48 AM CDT | Flash Flood Warning | TOP | Lyon | 3 hr |
| Aug 25, 11:15 AM CDT | Flash Flood Warning | TOP | Morris | 2 hr |
Nearby
Flash Flood Warnings in Kansas, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.